Hail, Sully
- When
- June 19, 12:00 PM CST to 12:30 PM CST
- Where
- Sully County, 5.69 mi SSE of Onida
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 44.621, -100.037
Two rounds of severe weather developed across central South Dakota during the afternoon and late evening hours. The first round of thunderstorms developed during the early afternoon hours of June 19th and quickly produced hail up to two inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Two rounds of severe weather developed across central South Dakota during the afternoon and late evening hours. The first round of thunderstorms developed during the early afternoon hours of June 19th and quickly produced hail up to two inches in diameter. The thunderstorms proceeded to back build and train over the same areas for the next five hours finally exiting Hand county in the late afternoon. As a result, 2 to 6 inches of rain had fallen causing flash flooding in northern Hyde and Hand counties. Flooded areas and creeks remained for the next few days.
The second round of thunderstorms developed late in the evening in western South Dakota transitioning into a widespread wind event as they moved quickly southeast into central South Dakota. During the event, winds from 60 to over 100 mph were measured with Jones, Lyman, and Buffalo counties being the hardest hit. The squall line entered Jones county around midnight and by 1230 am CDT, several semi trucks had been blown over, two machine sheds were destroyed, power poles and lines were snapped, numerous billboards and road signs were damaged, trailers were flipped over, a grain elevator bin's roof was blown off and side caved in, and many trees were downed. Much of the damage occurred in Okaton, Murdo, and Draper and along Interstate-90.
As the storms moved through Lyman County, they damaged several structures, downed power lines and poles, flipped a pickup truck, along with causing expansive tree damage. In Buffalo county, the storms immediately impacted Fort Thompson, where campers were flipped, structures were damaged, and many trees were downed. Also, in Fort Thompson was the destruction of a trailer house which led to a fatality. The storm then impacted the rest of Buffalo county resulting in the destruction of several grain bins, a hay shed, along with taking the roof off of a hangar near Gann Valley before continuing east of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 11:49 AM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1249 PM CDT FRI JUN 19 2015 .UPDATE... ISSUED AT 1247 PM CDT FRI JUN 19 2015 UPDATED AVIATION DISCUSSION BELOW. UPDATE ISSUED AT 1124 AM CDT FRI JUN 19 2015 JUST A REFRESH OF POPS/WX NEEDED THIS MORNING FOR A FEW NEW THUNDERSTORMS THAT HAVE DEVELOPED ACROSS CENTRAL SOUTH DAKOTA. THIS ACTIVITY...PLUS REMNANT DYING SHOWERS FROM EARLIER MORNING CONVECTION...SHOULD BE DISSIPATING OR MOVING OUT OF THE CWA BY MID TO LATE AFTERNOON. PRECIPITATION WILL TAKE THE OVERCAST CONDITIONS WITH IT...LEAVING MOST OF THE CWA IN A PARTLY TO MOSTLY SUNNY SKY THIS AFTERNOON...WHEREBY LOW LEVEL WAA AND INSOLATION SHOULD BE ABLE TO NUDGE THE MERCURY UP AT LEAST INTO THE MID TO UPPER 80S MOST LOCATIONS THIS AFTERNOON/EVENING. AT THAT POINT...ALL ATTENTION WILL BE REFOCUSED ONTO WHAT IS SUPPOSED TO BE THE NEXT ROUND OF NORTHERN PLAINS STRONG TO SEVERE THUNDERSTORMS LATER TONIGHT WORKING IN FROM THE WEST OR NORTHWEST. NO CHANGE IN THE MODELS /CAM OR OTHERWISE/ SUGGESTED STORM MODE LATER TONIGHT. GIVEN THE HIGH END NATURE OF AVAILABLE CONVECTIVE ENERGY POTENTIAL AND DEEP LAYER BULK SHEAR THIS EVENING AND OVERNIGHT...STORMS SHOULD START OUT AS A HANDFUL OF DISCRETE SUPERCELLS /LRG HL...DMG WNDS AND ISO'D TORS/ OVER THE NORTHERN HIGH PLAINS BEFORE EVOLVING INTO A LARGE...STRONG WIND-PRODUCING SQUALL LINE /WITH OR WITHOUT EMBEDDED SUPERCELL STRUCTURES/ OVER THIS CWA. STILL WAITING ON THE EVENT TO ACTUALLY UNFOLD BEFORE RUBBING-STAMPING SPECIFICS FOR TIMING/COVERAGE. ALSO...AT THIS POINT...THE BAR FOR EXCESSIVE RAINFALL IS SET AT "HEAVY RAIN" MENTION IN THE GRIDS/ZFP. PWATS WILL BE AT OR ABOVE NORMAL WITH THIS EVENT...30 DAY PERCENT OF NORMAL PRECIP DOES STILL HAVE SOME PORTIONS OF THE CWA AT OR ABOVE 100 PERCENT OF NORMAL...WE'RE IN A DAY 1 EXCESSIVE RAINFALL SLIGHT RISK AREA...1 AND 3 HR FFG IS AT OR BELOW 2 INCHES ACROSS A GOOD CHUNK OF THE WESTERN CWA...AND THE 00Z NSSL WRF IS PREDICTING PORTIONS OF THE NORTHERN CWA WILL EXPERIENCE RAINFALL RATES IN EXCESS OF AN INCH/HOUR. AT THIS POINT...CONSIDERING THE NEED FOR A FLASH FLOOD WATCH ACROSS THE CWA...FOR MAINLY AREAS ALONG AND NORTH OF US HIGHWAY 212. && .SHORT TERM...(TODAY THROUGH SUNDAY AFTERNOON) ISSUED AT 316 AM CDT FRI JUN 19 2015 A STORM COMPLEX NOW ENTERING NORTHWEST SOUTH DAKOTA WILL MOVE EAST THROUGH THE MORNING HOURS. STORMS ARE EXPECTED TO DECREASE IN INTENSITY AS THEY MOVE EAST INTO A MORE STABLE ENVIRONMENT...HOWEVER SOME OF OUR CWA WILL GET CLIPPED BY SHOWERS AND THUNDERSTORMS THIS MORNING INTO EARLY AFTERNOON. THIS AFTERNOON...GULF MOISTURE IS EXPECTED TO STREAM NORTHWARD...WITH DEWPOINTS RISING BACK INTO THE 60S...NEAR 70 DEGREES IN SOME PLACES. REMNANT CLOUD COVER AND RISING 700 MB TEMPERATURES SHOULD KEEP THE REGION SUFFICIENTLY CAPPED THROUGH MOST OF THE DAY...ALTHOUGH WILL HAVE TO KEEP AN EYE ON THE FAR NORTH CENTRAL AND NORTHWEST CWA LATE THIS AFTERNOON. MODELS SHOW SOME WEAKER ENERGY MOVING ACROSS NORTH DAKOTA AHEAD OF THE MAIN LOW PRESSURE SYSTEM. IF STORMS COULD DEVELOP OUT AHEAD OF THE FRONT THEY WOULD BE IN A QUITE FAVORABLE ENVIRONMENT FOR ROTATING SUPERCELLS. CONFIDENCE IN THIS OCCURRING IS LOW. THE HIGHEST CONFIDENCE IN STORM DEVELOPMENT WILL BE LATER TONIGHT WHEN THE MAIN SURFACE LOW WILL TRACK SOUTHEAST FROM WESTERN SOUTH DAKOTA TO SOUTHEAST SOUTH DAKOTA...WITH AN INVERTED TROUGH/COLD FRONT EXTENDING BACK THROUGH OUR CWA. ALOFT...A JET STREAK WILL BE TRAVELING ACROSS NORTH DAKOTA...AND A POTENT SHORTWAVE WILL TRACK FROM WEST TO EAST ACROSS THE DAKOTAS. INGREDIENTS FOR SEVERE STORMS APPEAR TO BE WELL ALIGNED...STEEP LAPSE RATES...50+ KTS OF 0-6 SHEAR...STRONG LOW LEVEL JET AND PLENTY OF UPPER LEVEL FORCING. HODOGRAPHS BECOME MORE STRAIGHT LINE BEHIND THE FRONT...AND HI RES MODELS SUGGEST INITIAL SUPERCELLS FORM INTO A BOWING LINE SEGMENT THAT TRACKS ACROSS OUR CWA OVERNIGHT. SPC HAS MAINTAINED AN ENHANCED RISK ACROSS THE WESTERN CWA. HIGH POPS AND SEVERE WORDING HAVE BEEN ADDED TO THE FORECAST. THE SYSTEM WILL EXIT THE REGION SATURDAY. THE PROGRESSIVE ZONAL/NORTHWEST FLOW ALOFT WILL PERSIST THROUGH THE REMAINDER OF THE SHORT TERM. WITH THIS PATTERN COMES WEAK SHORTWAVE ENERGY AND LOW POPS SATURDAY AND SUNDAY. TEMPERATURES WILL REMAIN JUST ON THE WARM SIDE OF NORMAL. .LONG TERM...(SUNDAY EVENING THROUGH THURSDAY) ISSUED AT 316 AM CDT FRI JUN 19 2015 THE MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH THE GENERAL SYNOPTIC PATTERN. A FLAT RIDGE LOOKS TO REMAIN IN PLACE WITH SEVERAL SHORTWAVES PASSING THROUGH. THE TIMING OF THESE SYSTEMS IS A CHALLENGE DURING THIS PERIOD SO CONFIDENCE LOW ON ANY PARTICULAR TIMING OF THUNDERSTORMS. SUPERBLEND GIVING A BROADBRUSH APPROACH FOR NOW. TEMPERATURES WILL BE NEAR NORMAL IN THE UPPER 70S TO LOWER 80S DURING THIS PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1247 PM CDT FRI JUN 19 2015 GUSTY SOUTHERLY WINDS ARE EXPECTED THROUGH THIS EVENING BEFORE DIMINISHING. AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH THIS EVENING. LATER TONIGHT A THUNDERSTORM COMPLEX WILL IMPACT ALL TERMINALS WITH VERY STRONG WINDS AND HEAVY RAINFALL...ALONG WITH THE POSSIBILITY FOR LARGE HAIL. TIMING OF THIS SQUALL LINE LOOKS BEST BETWEEN 3Z TO 8Z. CONDITIONS SHOULD RETURN TO VFR BY 12Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...SERR LONG TERM...SCARLETT AVIATION...SD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 345 AM CDT FRI JUN 19 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 345 AM CDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING AND INTO THE AFTERNOON HOURS. HOWEVER...OF MORE CONCERN IS THE LOW PRESSURE SYSTEM THAT WILL MOVE FROM WEST TO EAST ACROSS THE DAKOTAS AND INTO WEST CENTRAL MINNESOTA TONIGHT. CONDITIONS WILL BE PRIME FOR SEVERE STORMS...WITH DAMAGING WINDS AND LARGE HAIL A SIGNIFICANT THREAT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON AND OFF CHANCES FOR THUNDERSTORMS EXIST THROUGH THE WEEKEND AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SERR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 944 AM CDT FRI JUN 19 2015 SDZ033-035-036-048-051-191530- LYMAN SD-STANLEY SD-HYDE SD-BUFFALO SD-HUGHES SD- 944 AM CDT FRI JUN 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HYDE...NORTHWESTERN BUFFALO...NORTH CENTRAL LYMAN...SOUTHEASTERN HUGHES AND SOUTHEASTERN STANLEY COUNTIES UNTIL 1030 AM CDT... AT 944 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER JOE CREEK REC AREA...OR 14 MILES WEST OF LOWER BRULE...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOWER BRULE...FORT THOMPSON...JOE CREEK REC AREA...STEPHAN...WEST BEND REC AREA...CEDAR CREEK REC AREA AND LAKE SHARPE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4406 9995 4425 10001 4438 9948 4407 9939 TIME...MOT...LOC 1444Z 259DEG 33KT 4414 9985 LUECK
The Aberdeen radar (KABR), 158 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
29 hail, 24 thunderstorm wind, 2 flash flood, 2 flood. Local standard time, as filed.
Very heavy rains of 2 to 6 inches caused flooded creeks, fields, and roads.
Very heavy rains of 2 to 6 inches caused flash flooding of several creeks, roads, and fields.
Sixty mph winds and golfball size hail put numerous holes in the siding of the house.
Flooding of pasture and agricultural land, several creeks, along with a few roads continued after the earlier heavy rains subsided.
Flooding of pasture and agricultural land, several creeks, along with a few roads continued after the earlier heavy rains subsided.
Eighty mph winds damaged several buildings and uprooted trees along with many branches broken off. Shingles were blown off several roofs along with some siding taken off the house. A utility trailer was also severely damaged with a propane tank tipped over.
Eighty mph winds blew over a semi, destroyed several sheds, along with downing some power lines.
Ninety mph winds flipped over a semi-trailer and small cargo trailer. The winds also downed power lines and damaged numerous billboards and road signs.
Estimated eighty mph winds ripped off the machine shed doors and flipped over a trailer.
Ninety mph winds caved in the side and blew the roof off a grain bin, knocked the doors off a machine shed, and flipped over a parked semi.
Seventy mph winds caused some power flashes.
Eighty mph winds broke several trees off at the base with lots of tree branches downed.
Estimated eighty mph winds resulted in a couple flipped trailers.
Many large tree branches were downed by seventy mph winds.
Eighty mph winds caused damage to shingles on the roof.
Ninety mph winds flipped over a pickup truck, removed a large area of shingles on a roof, along with downing many large tree branches.
One-hundred mph winds or higher damaged or destroyed several homes, flipped many campers, and downed power lines and trees. Several trees fell onto homes. One man died in a trailer home that was flipped.
One-hundred mph winds or higher caused severe damage in Lower Brule to several buildings along with downing many trees. The roof of the courthouse also sustained damage along with pieces of art destroyed, like tepees at the tribal hall. Light poles at the football field were also bent over. The red cross set up shelter for displaced people.
Estimated eighty mph winds caused damage to the roof of a hotel along with snapping a street sign off. A freeway boom was also snapped.
Seventy mph winds took the tops off of a couple trees along with downing many large tree branches.
One-hundred mph winds destroyed some grain bins, hay shed, two buildings, and took the roof off of a hanger.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Buffalo | 2015-06-20 | 61 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588384, 588153, 588155, 588114, 588397, 588396, 588159, 588385, 588407, 588387, 588389, 588160, 588398, 588406, 588391, 588121, 588163, 588176, 588392, 588166, 588401, 588400, 588404, 588405, 588409, 588403, 588167, 588394, 588395, 588408, 588386, 588376, 588367, 588410, 588236, 588247, 588190, 588192, 588238, 588283, and more.